Alert archive / Iowa / River Flood Warnings in 2023
River Flood Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 22, 2023, 3:42 AM CDT for Sioux County, Iowa. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2023, 3:42 AM CDT (08:42 UTC)
- Expired
- Mar 22, 2023, 2:43 PM CDT
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Burr Oak Creek above Perkins (BOCI4). The gauge peaked at 17.53 ft at Mar 22, 2023, 12:00 AM CDT.
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06483495, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
944
WGUS43 KFSD 220842
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
342 AM CDT Wed Mar 22 2023
...The National Weather Service in Sioux Falls SD has issued a Flood
Warning for the following rivers in Iowa...
Burr Oak Creek near Perkins affecting Sioux County.
.Burr Oak Creek near Perkins has risen to minor flood stage likely
due to snow melt and a potential ice jam. Levels are expected to
fall through Wednesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 700 PM CDT.
&&
IAC167-230000-
/O.NEW.KFSD.FL.W.0002.230322T0842Z-230323T0000Z/
/BOCI4.1.IC.230322T0246Z.230322T0515Z.000000T0000Z.NO/
342 AM CDT Wed Mar 22 2023
...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO THIS EVENING...
* WHAT...Minor flooding is occurring.
* WHERE...Burr Oak Creek near Perkins.
* WHEN...From early this morning to this evening.
* IMPACTS...At 16.0 feet, flooding of lower lying crop and pasture
land begins.
* ADDITIONAL DETAILS...
- At 3:15 AM CDT Wednesday the stage was 17.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 3:15 AM CDT Wednesday was 17.5 feet.
- Forecast...No forecast is available for this location.
- Flood stage is 16.0 feet.
&&
Fld Observed Forecasts (unknown time)
Location Stg Stg Day/Time d1 d2 d3
Burr Oak Creek
Perkins 16.0 17.0 Wed 3 am MSG MSG MSG
&&
LAT...LON 4325 9625 4325 9618 4324 9615 4321 9610
4320 9612 4324 9618 4324 9625
$$
SG2 follow-up statements
351
WGUS83 KFSD 221634
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
1134 AM CDT Wed Mar 22 2023
...The Flood Warning is extended for the following rivers in Iowa...
Burr Oak Creek near Perkins affecting Sioux County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued Thursday afternoon at 145 PM CDT.
&&
IAC167-231845-
/O.EXT.KFSD.FL.W.0002.000000T0000Z-000000T0000Z/
/BOCI4.1.IC.230322T0246Z.230322T0515Z.000000T0000Z.NO/
1134 AM CDT Wed Mar 22 2023
...FLOOD WARNING NOW IN EFFECT UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is occurring.
* WHERE...Burr Oak Creek near Perkins.
* WHEN...Until further notice.
* IMPACTS...At 16.0 feet, flooding of lower lying crop and pasture
land begins.
* ADDITIONAL DETAILS...
- At 11:15 AM CDT Wednesday the stage was 16.3 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 11:15 AM CDT Wednesday was 17.5 feet.
- Forecast...No forecast is available for this location.
- Flood stage is 16.0 feet.
&&
Fld Observed Forecasts (unknown time)
Location Stg Stg Day/Time d1 d2 d3
Burr Oak Creek
Perkins 16.0 16.3 Wed 11 am MSG MSG MSG
&&
LAT...LON 4325 9625 4325 9618 4324 9615 4321 9610
4320 9612 4324 9618 4324 9625
$$
Kalin762
WGUS83 KFSD 221943
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
243 PM CDT Wed Mar 22 2023
...The Flood Warning is cancelled for the following rivers in Iowa...
Burr Oak Creek near Perkins affecting Sioux County.
IAC167-222045-
/O.CAN.KFSD.FL.W.0002.000000T0000Z-230322T1943Z/
/BOCI4.1.IC.230322T0246Z.230322T0515Z.230322T1644Z.NO/
243 PM CDT Wed Mar 22 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Burr Oak Creek near Perkins.
* ADDITIONAL DETAILS...
- At 2:15 PM CDT Wednesday the stage was 15.0 feet.
- Forecast...No forecast is available for this location.
&&
Fld Observed Forecasts (unknown time)
Location Stg Stg Day/Time d1 d2 d3
Burr Oak Creek
Perkins 16.0 15.0 Wed 2 pm MSG MSG MSG
&&
LAT...LON 4325 9625 4325 9618 4324 9615 4321 9610
4320 9612 4324 9618 4324 9625
$$
KalinWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 21, 10:54 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 21, 10:54 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1054 PM CDT Tue Mar 21 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 253 PM CDT Tue Mar 21 2023 KEY MESSAGES 1. Precipitation, mainly rain, lifts through areas along and north of I-90 through the evening hours tonight. 2. Next chance of snow arrives Wednesday night with somewhat better consensus among forecast guidance. 3. Temperatures remain near or below normal into the weekend, warmest in locations without widespread snowcover. Rest of Today/Tonight: Elongated inverted trough stretching through the lee of the Rockies will continue to lift northeastward through the evening hours, making its way into west central MN by mid to late evening as a more coherent surface low. As this does so, a band of precipitation will also lift northeastward, largely focusing along and especially north of I-90. Thermal profiles would favor the vast majority of this falling as rain, perhaps with some wet snowflakes into the Hwy 14 corridor. Some indication that a period of fog may form ahead of an incoming cold front tonight. Behind the cold front, west to northwest winds may gust toward 20-25 mph at times, perhaps a bit higher along the Buffalo Ridge. Wednesday: A broad CAA regime and northerly winds keep temperatures on the cool side of normal. Standard north/south gradient in temperatures expected with snow free areas toward the MO River into NW IA achieving the warmest values. .LONG TERM...(Wednesday Night through Tuesday) Issued at 253 PM CDT Tue Mar 21 2023 Wednesday Night into Thursday: Upper level jet max sits overhead going into Wednesday night with next strung out vorticity lobe riding up in the SW flow across mid level baroclinic zone. This should result in an initial area/band of precipitation forming through central SD by early evening Wednesday, refocusing further south by early Thursday morning. Guidance has been highly variable in how focused/tight this band is and where to place it with the ECMWF persistently more broad and south and GFS persistently more north and tightly focused. Latest 12z deterministic, and to a somewhat lesser extent ensemble guidance, has trended toward a more common solution, roughly along a Yankton to Sheldon to Spirit Lake line, although still a variable set of solutions outside of this. Populated QPF from WPC may still be a touch too far north if more deterministic trends of late continue. In either case, forecast soundings suggest most locations see primarily snow from this system with some mix along the immediate MO River counties and southern couple rows of NW IA counties. Snow accumulations look to remain light outside of any more persistent and focused band in which amounts may approach advisory level totals. Any precipitation should quickly come to an end through the first half of Thursday morning with some cloud cover lingering. Friday through Monday: General SW flow regime persist into early next week with temperatures still following the deeper snowpack line. Areas void of snowcover should rise into the 40s and 50s most days with 30s to 40s over snowcovered areas. Main precipitation chances in the extended may focus late Saturday into early Sunday when next wave approaches. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1039 PM CDT Tue Mar 21 2023 Mostly IFR and LIFR conditions will transition to mostly MVFR conditions throughout this TAF period. While the bulk of the precipitation has moved out of our area, lingering drizzle behind the main wave continues to move through the area. High resolution guidance has most of this coming to an end after 06z. Another round of light snow and possible wintry mix is expected to move through the area starting tomorrow night, but the details remain fairly uncertain. Otherwise, conditions will gradually continue to clear from west to east as southeasterly winds shift to more westerly flow overnight to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Gumbs
Hazardous weather outlook, Mar 21, 5:15 PM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 515 PM CDT Tue Mar 21 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-222215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 515 PM CDT Tue Mar 21 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Light rain, snow, and wintry mix of the two have developed west of the James River. With temperatures well above freezing east of the James, precipitation will mostly transition to rain as it continues to the northeast over the next several hours. A few hundredths to a tenth of accumulation will be possible in areas along and north of I-90. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another chance for light snow and wintry mix will be possible Wednesday afternoon into Thursday. While minimal impacts are expected at this time, confidence is still low in overall snow amounts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>060-063>065-068-222215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 515 PM CDT Tue Mar 21 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. The light snow, rain, and wintry mix of the two will begin to clear from west to east over the next several hours. While a few flurries/drizzle remain possible this evening, most areas should become clear just after sunset tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another chance for light snow and wintry mix will be possible Wednesday afternoon into Thursday. While minimal impacts are expected at this time, confidence is still low in overall snow amounts at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 1:04 AM CDT | Dense Fog Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 4 hr |
Nearby
River Flood Warnings in Iowa, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.